Lake Huron, 2006Waterspouts in Lake Huron, July 23, 2006
July 23, 2006 · NWS DTX · 2 events in 1 county or zone
2 waterspout, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 23, 10:17 AM EST, 23 minutes earlier.
Area forecast discussion, Jul 23, 10:17 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1117 AM EDT SUN JUL 23 2006
.UPDATE...
SHORTWAVE APPARENT IN WATER VAPOR LOOP NEAR THE STRAITS WILL DROP
SOUTHEASTWARD ACROSS LAKE HURON THIS AFTERNOON. THE SURFACE FRONT
FROM YESTERDAY HAS ALL BUT WASHED OUT...HOWEVER THERE REMAINS A WEAK
TROUGH FROM SOUTHEAST ONTARIO AND LOWER MICHIGAN. 12Z RUC LOOKS
UNDERDONE IN ITS DEPICTION OF A WEAK THETA-E RIDGE ACROSS NORTHERN
LOWER/LAKE HURON...WHERE CLOUDS HAVE MAINTAINED AND A FEW SHOWERS
HAVE BEEN PERCOLATING THIS MORNING. WITH WEAK CONVERGENCE/MOISTURE
AT THE SURFACE AND THE UPPER SUPPORT AHEAD OF THE SHORTWAVE...WE
SHOULD SEE CONVECTION INCREASE IN COVERAGE AND INTENSITY AS WE
DESTABILIZE THIS AFTERNOON. KEPT SCATTERED WORDING ACROSS THE
SAGINAW VALLEY AND THUMB AND INCREASED THE POPS A BIT GIVEN ACTIVITY
ALREADY UPSTREAM THIS MORNING. WITH THE SHORTWAVE JUST BRUSHING THE
NORTHEASTERN CWA...KEPT ISOLATED COVERAGE ACROSS THE SOUTHWEST THIS
AFTERNOON. 12Z APX/TAMDAR SOUNDINGS DO SHOW A STRONGER MID-LEVEL CAP
FARTHER NORTH...BUT THIS SHOULD WEAKEN/ERODE WITH THE APPROACH OF
THE SHORTWAVE. SOUNDINGS ACROSS SOUTHEAST MICHIGAN SHOW A FAIR
AMOUNT OF DRY AIR JUST OFF THE SURFACE. DEWPOINTS CLIMBED BACK NEAR
60F AFTER SUNRISE...BUT AS OF 15Z MANY STATIONS HAVE ALREADY MIXED
BACK DOWN INTO THE MID/UPPER 50S. WITHOUT ANY REAL MOISTURE
ADVECTION...EXPECT THAT INSTABILITY WILL BE LIMITED GIVEN THE AMOUNT
OF DRY LOW-LEVEL AIR. MODIFIED 12Z DTX SOUNDING FOR 80/55 YIELDS
1700J/KG CAPE...WHICH IS LIKELY THE HIGH END AS DEWPOINTS WILL MORE
LIKELY MIX DOWN INTO AT LEAST THE LOW 50S.
&&
.PREV DISCUSSION...ISSUED 705 AM EDT SUN JUL 23 2006
AVIATION...
WITH THE ONSET OF DAYTIME HEATING AND GIVEN THE COLD AIR ALOFT
ASSOCIATED WITH THE UPPER LEVEL TROUGH OVER THE REGION...EXPECT A
SCATTERED TO BROKEN CU FIELD TO DEVELOP BY AFTERNOON. CEILING
HEIGHTS WILL BE VFR. HOWEVER...A BRIEF PERIOD OF MVFR CEILINGS WILL
BE POSSIBLE THIS MORNING AROUND MBS GIVEN THE SLIGHTLY HIGHER
BOUNDARY LAYER MOISTURE FROM THE SAGINAW VALLEY NORTHWARD. A SHORT
WAVE TROUGH PASSING ACROSS LAKE HURON THIS MORNING AND EARLY
AFTERNOON ALONG WITH INCREASING INSTABILITY THROUGHOUT THE DAY
SHOULD TOUCH OFF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. FEEL THE LIKELIHOOD OF PRECIP HITTING THE TAF SITES
REMAINS TOO LOW TO PLACE IN THE TAF AT THIS TIME.
SHORT TERM...TODAY AND TONIGHT
THE HIGHLY AMPLIFIED PATTERN ACROSS NORTH AMERICA IS FORECAST TO
TRANSITION TO A MORE ZONAL PATTERN DURING THE SHORT TERM AS THE
STRONG RIDGE OVER THE WESTERN US FLATTENS AND THE LONG WAVE TROUGH
OVER THE GREAT LAKES MOVES TO THE NORTHEAST. THE CURRENT WATER VAPOR
LOOP SHOWS A RATHER STRONG SHORT WAVE EMBEDDED WITHIN THE MEAN
TROUGH ROTATING INTO EASTERN UPPER MI. THIS WAVE IS FORECAST TO MOVE
ACROSS SOUTHERN LAKE HURON EARLY THIS AFTERNOON...SPREADING SOME
WEAK MID LEVEL LIFT ACROSS SOUTHEAST MI. WOULD EXPECT THAT THIS LIFT
WILL ENHANCE SURFACE TROUGHING ACROSS SOUTHERN MICHIGAN...AS
INDICATED BY MODEL SOLUTIONS. NAM MODEL SOUNDINGS SHOW SURFACE BASED
CAPE OF 1000 TO 1500 J/KG ACROSS THE SAGINAW VALLEY AND THUMB BY
AFTERNOON...WITH CAPE DECREASING TO 500 TO 800 J/KG AROUND DETROIT
WHERE THERE IS LESS AVAILABLE MOISTURE BELOW 850MB. FEEL THE
INSTABILITY ALONG WITH THE WEAK UPPER SUPPORT AND COLD AIR ALOFT
WILL WARRANT MAINTAINING A MENTION OF SHOWERS AND THUNDERSTORMS
TODAY. THE NAM AND RUC ACTUALLY SUGGEST SOME CONVECTIVE INITIATION
IS POSSIBLE BY LATE MORNING ACROSS THE SAGINAW VALLEY AND THUMB.
HOWEVER...A BIG LIMITING FACTOR FOR MORE WIDESPREAD CONVECTION TODAY
WILL BE A CAPPING INVERSION NEAR 650MB. THE NAM IS MUCH STRONGER
WITH THIS CAP COMPARED TO THE GFS. THE GFS ACTUALLY INITIALIZED MID
LEVEL TEMPS BETTER THAN THE NAM...BUT STILL INDICATES A
STRENGTHENING CAPPING INVERSION THROUGH THE DAY. THUS WILL KEEP POPS
RELATIVELY LOW...CARRYING SCATTERED POPS IN THE SAGINAW VALLEY AND
THUMB AND JUST ISOLATED TOWARD DETROIT.
AS THE MID LEVEL FLOW BECOMES MORE ZONAL TONIGHT...LOW LEVEL THETA E
ADVECTION WILL OCCUR ACROSS THE GREAT LAKES AS WEST-SOUTHWESTERLY
LOW LEVEL FLOW STRENGTHENS. THE 00Z NCEP SUITE ARE IN STRONG
AGREEMENT THAT THE BEST LOW LEVEL MOISTURE TRANSPORT WILL OCCUR
ACROSS NORTHERN LOWER MI. SO WILL PLAN TO LEAVE THE FORECAST DRY
WITH JUST AN INCREASE IN MID CLOUDS EXPECTED.
LONG TERM...MONDAY THROUGH SATURDAY
GET READY FOR AN ACTIVE WEEK WITH THE POTENTIAL OF SEVERE WEATHER
AND FLOODING LOOMING FOR MOST OF THIS WEEK.
OUR HIGH AMPLITUDE FLOW WILL BECOME MORE ZONAL THIS MID RANGE PERIOD
AS A PERSISTENT LOW LEVEL JET AND A SERIES OF WAVES INTERACT WITH A
QUASI-STATIONARY FRONT ACROSS THE HEART OF THE GREAT LAKES. SURE
DETAILS AT THIS TIME ARE NEARLY IMPOSSIBLE TO FORECAST AS SUBTLE
CHANGES COULD PROVIDE HUGE DIFFERENCES TO SENSIBLE WEATHER.
NEVERTHELESS...NUMERICAL SUITE FOR EARLY NEXT WEEK POINT TOWARD AN
IMPRESSIVE WARM THERMAL ADVECTION WITH THE NOSE OF THE INCREASING
LOW LEVEL JET POINTING TOWARD THE UPPER MISSISSIPPI RIVER VALLEY
THEN PROPAGATING ACROSS NORTHERN LOWER MONDAY. THIS SHOULD SET THE
STAGE FOR AN MCS DEVELOPMENT AND PERHAPS ADDITIONAL ELEVATED
CONVECTION ALONG THE 850MB FRONT FURTHER SOUTH THROUGH MONDAY.
MEANWHILE AT THE SURFACE...WARM FRONT WILL LIFT NORTHWARD AND TIMING
OF THIS ALONG WITH DAYTIME HEATING COULD PROVIDE A FOCUS FOR
CONVECTION AND PERHAPS A ROUND OF SEVERE WEATHER. AT THIS TIME WE
WILL RETAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
NORTH IN THE MORNING THEN EXTENDING SOUTH THROUGH MONDAY AFTERNOON.
TEMPERATURES AND DEWPOINTS WILL BE ON THE RISE WITH 80S AND 60S...
RESPECTFULLY.
THIS THEME WILL CONTINUE THROUGH THE WEEK WITH QUASI-STATIONARY
BOUNDARY IN PLACE AND A SERIES OF SHORT WAVES COMING ACROSS THE
ZONAL FLOW ACROSS THE NORTHERN CONUS. WITH TRAINING ECHOES AND HIGH
PWATS IN PLACE...THE ADDITIONAL HAZARD WILL BE LOCALIZED
FLOODING...ESPECIALLY IF WE SEE SEVERAL MCS/S TRACK ACROSS THE
REGION. PERHAPS THE ONLY CONSENSUS WE ARE ABLE TO OBTAIN THIS
MORNING IS A REMARKABLE TREND TOWARD SURFACE HIGHER PRESSURES BY
LATE FRIDAY INTO NEXT WEEKEND. THEREFORE WE WILL EXTEND THE DRY
WEATHER THROUGH THE UPCOMING WEEKEND WITH LOWER DEWPOINTS. THEN
LOOKING FURTHER AHEAD...TRENDS IN THE NAO TOWARD THE POSITIVE SIDE
USUALLY RESULTS IN HIGHER HEIGHTS ACROSS THE CENTER OF THE NATION
INTO THE GREAT LAKES WHICH SEEMS TO BE OCCURRING IN THE GFS AND
ECMWF. SO WARMER TEMPS MIGHT BE IN THE FORECAST 10 DAYS OUT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
UPDATE.......BRAVENDER
AVIATION.....CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....BGM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 23, 2:56 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 AM EDT SUN JUL 23 2006
MIZ047>049-053>055-060>063-068>070-075-076-082-083-241000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
356 AM EDT SUN JUL 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED NORTH OF M59 WITH ISOLATED
THUNDERSTORMS SOUTH. WHILE THESE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...THE STRONGEST CELLS WILL HAVE THE
CAPABILITY TO PRODUCE HALF INCH SIZE HAIL AND WIND GUSTS TO 40 MPH.
THUNDERSTORMS WILL TRACK TO THE SOUTHEAST NEAR 20 MPH. THUNDERSTORM
ACTIVITY WILL QUICKLY DIMINISH BY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS BEGINNING ON MONDAY AFTERNOON
AND CONTINUING THROUGH MOST OF THE UPCOMING WEEK. THE COMBINATION
OF SEVERAL UPPER LEVEL DISTURBANCES ALONG WITH A STATIONARY FRONT
OVER THE GREAT LAKES...WILL PROVIDE THE TRIGGER FOR THE
THUNDERSTORMS. THERE WILL BE A CHANCE FOR SEVERE WEATHER WITH THESE
THUNDERSTORMS ALONG WITH LOCALIZED FLOODING POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-241000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
356 AM EDT SUN JUL 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED NORTH OF M59 WITH ISOLATED
THUNDERSTORMS SOUTH. WHILE THESE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...THE STRONGEST CELLS WILL HAVE THE
CAPABILITY TO PRODUCE HALF INCH SIZE HAIL AND WIND GUSTS TO 25
KNOTS. THUNDERSTORMS WILL TRACK TO THE SOUTHEAST NEAR 20 MPH.
THUNDERSTORM ACTIVITY WILL QUICKLY DIMINISH AROUND SUNSET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR THUNDERSTORMS BEGINNING ON MONDAY AFTERNOON
AND CONTINUING THROUGH MOST OF THE UPCOMING WEEK. THE COMBINATION OF
SEVERAL UPPER LEVEL DISTURBANCES ALONG WITH A STATIONARY FRONT OVER
THE GREAT LAKES...WILL PROVIDE THE TRIGGER FOR THE THUNDERSTORMS.
THERE WILL BE A CHANCE FOR SEVERE WEATHER WITH THESE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.
BGM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Waterspout, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi
- When
- July 23, 10:40 AM EST
- Where
- Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Point Au Gres
- Reported by
- LAW ENFORCEMENT
Arenac County reported a waterspout on Saginaw Bay near Point Au Gres.
Waterspout, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi
- When
- July 23, 12:07 PM EST
- Where
- Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Alabaster
- Reported by
- TRAINED SPOTTER
Trained spotter reported a waterspout on Saginaw Bay just offshore from Alabaster.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 23, 20061 death · 1 event
- Wildfire in California, July 23 to 31, 2006$4.9 million · 1 event
- Wildfire in California, July 23 to 31, 2006$4.5 million · 1 event
- Lightning Strike in Florida, July 23, 2006$200,000 · 1 event
- Wildfire in California, July 23 to 30, 20065 injured · 1 event
- Wildfire in California, July 23 to 26, 20063 injured · 1 event
- Flash Flood in Texas, July 23, 2006$25,000 · 1 event
- Tornado in California, July 23, 2006$25,000 · F0 · 1 event
- Hail in New York, July 23, 2006$20,000 · 1 in hail · 2 events
- Lightning Strike in Texas, July 23, 2006$20,000 · 1 event
- Tornadoes and Damaging Wind in North Carolina, July 23, 2006$15,000 · F0 · 3 events
- Lightning Strike in Montana, July 23, 20061 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526353, 5526352.